Alert archive / Colorado / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 276, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Sep 7, 2008, 10:27 PM MDT for Cheyenne County, Kit Carson County, Colorado. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 7, 2008, 10:27 PM MDT (04:27 UTC)
- Expired
- Sep 7, 2008, 11:30 PM MDT
- In force
- 63 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
Counties Cheyenne County, CO, Kit Carson County, CO
The radar
The Goodland radar (KGLD), 85 km from the middle of the area, began a volume at 04:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 7, 8:49 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 4.5 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 236 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 2370 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 251 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 5:32 PM MDT, 4 hours 55 minutes earlier.
Area forecast discussion, Sep 7, 5:32 PM MDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 532 PM MDT SUN SEP 7 2008 .SHORT TERM... (TONIGHT - WEDNESDAY) 200 PM MDT SUN SEP 7 2008 SHORTWAVE TROUGH APPARENT ON WATER VAPOR IMAGERY DIGGING INTO THE NORTHERN ROCKIES THIS AFTERNOON WILL BRING A GOOD CHANCE FOR THUNDERSTORMS TO THE FORECAST AREA TONIGHT AND EARLY MONDAY. NAM BUFKIT FORECAST POINT SOUNDINGS SHOW ELEVATED INSTABILITY DEVELOPING OVERNIGHT...RANGING FROM NEARLY 1500 J/KG AT KGLD TO LESS THAN 500 J/KG TOWARDS KMCK. INSTABILITY PEAKS NEAR 09Z BUT DECREASES RAPIDLY TOWARDS 12Z. IN ADDITION...-20C HEIGHTS WILL BE RATHER LOW...AROUND 20KFT AGL...SO APPEARS TO BE A DECENT SETUP FOR STRONGER STORMS TO PRODUCE HAIL DURING THE OVERNIGHT HOURS ESPECIALLY. 500MB HEIGHT RISES MOVE FROM WEST TO EAST BEHIND THE TROUGH AXIS 18-00Z MONDAY...ENDING THE CHANCE FOR PRECIPITATION. AFTERNOON TEMPERATURES HIGHLY DEPENDANT ON AMOUNT OF CLEARING THAT CAN TAKE PLACE...BUT WITH SURFACE WINDS FORECAST TO BE 020/15KTS...NOT VERY OPTIMISTIC AND WILL LEAN TOWARDS THE COOL SIDE OF GUIDANCE. SHORTWAVE RIDGE WILL MOVE ACROSS THE AREA MONDAY NIGHT AND TUESDAY. EXPECT DRY WEATHER WITH TEMPERATURES REBOUNDING TO NEAR NORMAL. LEE TROUGH DEVELOPS TUESDAY OVER EASTERN COLORADO...AND TIGHTENING PRESSURE GRADIENT BETWEEN IT AND HIGH PRESSURE TO THE EAST WILL RESULT IN BREEZY/WINDY SOUTHERLY WINDS BY TUESDAY AFTERNOON. WEAK SHORTWAVE TROUGH WILL MOVE OUT OF SOUTHERN COLORADO IN THE SOUTHWEST FLOW ALOFT TUESDAY NIGHT...BUT MODELS PRODUCING LITTLE IF ANY QPF. SOUNDINGS SHOW SOME MODEST ELEVATED INSTABILITY JUST OFF THE SURFACE...BUT BOUNDARY LAYER COOLING AFTER SUNSET RESULTS IN VERY STOUT CAP AT 750MB AND APPARENTLY THIS WILL BE ENOUGH TO PROHIBIT CONVECTION. WEDNESDAY SHOWS SOME SMALL HEIGHT RISES BEHIND THE WEAK DISTURBANCE MOVING AWAY INTO NEBRASKA. HOWEVER AREA WILL BE NEAR THE BASE OF A LONGWAVE TROUGH GENERALLY IN PLACE OVER THE ROCKIES. FAIRLY DECENT MID LEVEL LAPSE RATES FORECAST AT THAT TIME...AND MAY SEE ISOLATED AFTERNOON THUNDERSTORMS DEVELOP ON THE HIGHER TERRAIN OUT WEST. ANOTHER PIECE OF SHORTWAVE ENERGY COMES ACROSS WEDNESDAY NIGHT AND APPEARS TO BRING THE NEXT BEST SHOT AT PRECIPITATION. .LONG TERM... (THURSDAY - SUNDAY) 200 PM MDT SUN SEP 7 2008 FOCUS WILL BE SHORTWAVE TROUGH DROPPING INTO THE ROCKIES AND EJECTING OVER THE ADJACENT PLAINS EARLY IN THE PERIOD. OPERATIONAL RUNS OF THE ECMWF AND GFS ARE NOT IN GOOD AGREEMENT AT THIS TIME...LEADING TO A LOW CONFIDENCE FORECAST OF POPS/WEATHER. ECMWF PINCHES OFF AN UPPER LOW WEST OF THE DIVIDE AND BRINGS IT ACROSS THE CENTRAL ROCKIES LATE WEEK. ON THE OTHER HAND...GFS IS NOT AS DEEP AND SUBSEQUENTLY BRINGS THE SAME ENERGY ACROSS THE NORTHERN PLAINS ON THURSDAY. WILL NOT FAVOR EITHER SOLUTION AT THIS TIME AND BROADBRUSH 20 POPS THAT ESSENTIALLY INCORPORATES BOTH POSSIBILITIES THURSDAY AND FRIDAY. THE MODELS ALMOST BECOME OUT OF PHASE NEXT WEEKEND...THE ECMWF SHOWING STRONG RIDGING OVER THE WESTERN HALF OF THE CONUS WHERE THE GFS SHOWS NORTHWEST FLOW AND ANOTHER TROUGH DROPPING INTO THE NORTHERN ROCKIES. GIVEN THE LARGE DISCREPANCIES WILL KEEP LOW POPS AND GO WITH NCDC CLIMO FOR TEMPERATURES SATURDAY AND SUNDAY. 24 && .AVIATION... 530 PM MDT SUN SEP 7 2008 FOR THE 00Z TAFS... MVFR CONDITIONS WILL BECOME COMMON ACROSS KGLD & KMCK AFTER 06Z AS A FRONT SAGS SOUTH AND THUNDERSTORMS/SHOWERS DEVELOP IN THE OVERNIGHT HOURS. VICINITY SHOWERS WILL BE POSSIBLE AFTER 03Z BUT THE MAJORITY OF THE PRECIPITATION AND REDUCED VISIBILITES SHOULD BE BETWEEN THE 06Z & 12Z TIME FRAME. BY 15Z MOST OF THE PRECIPITATION SHOULD HAVE MOVED OUT OF THE AREA...WITH CLOUD COVER TO SLOWLY LIFT OVER THE REMAINDER OF THE DAY. KJ && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Sep 7, 10:53 AM MDT, 11 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1053 AM MDT SUN SEP 7 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081645- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1053 AM MDT SUN SEP 7 2008 /1153 AM CDT SUN SEP 7 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP LATE THIS EVENING AND BECOME MORE NUMEROUS BY MIDNIGHT. SOME OF THE STRONGER STORMS MAY BECOME SEVERE WITH LARGE HAIL AS THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE TONIGHT.
In the hours before
Special weather statement, Sep 7, 10:14 PM MDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1014 PM MDT SUN SEP 7 2008 COZ091-092-080515- CHEYENNE COUNTY-KIT CARSON COUNTY- 1014 PM MDT SUN SEP 7 2008 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO AND KIT CARSON COUNTY IN EAST CENTRAL COLORADO... AT 1011 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES SOUTH OF FLAGLER...AND MOVING NORTHEAST AT 30 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. ONE TO TWO INCHES OF RAIN WILL ALSO OCCUR WITH THESE STORMS. THIS VERY HEAVY RAINFALL WILL ALSO SIGNIFICANTLY REDUCE VISIBILITIES. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 67 AND 81. BULLER
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 10:47 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 58 min |
| Sep 7, 10:52 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 53 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.